Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2022, 12:18 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2022, 12:18 PM MST (19:18 UTC)
- Expired
- Aug 2, 2022, 2:15 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 20 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WGUS55 KTWC 021918
FFWTWC
AZC003-019-023-022115-
/O.NEW.KTWC.FF.W.0056.220802T1918Z-220802T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1218 PM MST Tue Aug 2 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
Southeastern Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 215 PM MST.
* At 1218 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways and streets.
* Some locations that will experience flash flooding include...
Whetstone, Sonoita and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3177 11072 3176 11033 3165 11032 3166 11069
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RAH1 follow-up statement
065 WGUS75 KTWC 022111 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 211 PM MST Tue Aug 2 2022 AZC003-019-023-022121- /O.EXP.KTWC.FF.W.0056.000000T0000Z-220802T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise AZ-Pima AZ-Santa Cruz AZ- 211 PM MST Tue Aug 2 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR WEST CENTRAL COCHISE, SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3177 11072 3176 11033 3165 11032 3166 11069 $$ RAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:52 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 8:52 AM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 852 AM MST Tue Aug 2 2022 .SYNOPSIS...As we move through the heart of the monsoon season, expect daily thunderstorm chances with the potential for a few strong storms this afternoon. Later in the week the pattern shifts toward more of a heavy rainfall threat. && .DISCUSSION...Satellite imagery depicts clear skies across much of the region save for a couple morning thunderstorms near the NM Bootheel, which is spilling into eastern Cochise County. The 12Z sounding measured a very unstable atmosphere with a MUCAPE of 2700 J/kg. The ECMWF EFI shows that CAPE values today are in the 70th- 80th percentiles, meaning the environment will have plenty of severe thunderstorm potential. Considering all the blue skies this morning, we'll have plenty of insolation to warm the boundary layer and erase that low-level CIN. Model forecast for the wind profile shows a fairly uniform easterly/southeasterly flow of 10-15 kts in the mid levels. The upper levels are a bit stronger with 25-30 kts, which means anvils will shoot out ahead of storms. Hi-res models a decent range of solutions, but most can agree on areas south of Tucson being favored for initiation and we'll see where the outflows take us from there. Another feature to consider is a weak inverted trough that passes the area later this evening and overnight, which will provide an opportunity for overnight activity that sweeps east to west across the CWA. && .AVIATION...Valid through 03/18Z. FEW-SCT clouds at 9k-13k ft AGL thru 02/17Z, then SCT-BKN clouds at 7k-11k ft AGL thru 03/05Z. SCTD SHRA/TSRA starting around 02/18Z and potentially remaining active during the overnight hours. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will generally be less than 12 kts, favoring a NWLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity this week. Strong and erratic outflow winds may accompany the stronger thunderstorms, otherwise expect diurnal wind trends. && .PREV DISCUSSION...The 02/00z 500 mb upper air chart had the center of the mid-level high across central NM. The center of this high will migrate west over east-central AZ by this afternoon keeping the area in east to southeast flow aloft. The latest GOES PW imagery showed values mostly below 1.25" over the eastern half of the forecast area while in the western half values were as high as 1.60". For today, we are looking at a little more active day versus Monday with the bulk of scattered storms being east and south of Tucson. Although not supported by all of the CAMs, there is the potential for storms to continue into the overnight hours as they propagate to the west. The orientation of the mid-level ridge will have daily changes for the remainder of the week with the center of the mid-level high near the 4-corners tomorrow, northern NM Thursday and western KS on Friday. The area will also see daily pushes of low level moisture from MCS activity across northern Sonora MX. With that all said, we are looking at an uptick daily chances of showers and thunderstorms for the 2nd half of the week with the usual day-to-day variability of storm coverage. With above normal moisture likely back in place, the area will see an increased flash flooding threat Wed to Fri and possibly in the weekend. WPC has portions of area under a slight risk for heavy rains in the Excessive Rainfall Outlooks for Thu thru Sun. High temperatures will be around normal for the next 7 days. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Discussion...Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:54 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1154 AM MST Tue Aug 2 2022
AZZ503-504-507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1154 AM MST Tue Aug 2 2022
...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through
1245 PM MST...
At 1154 AM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 24 miles east of Green Valley, moving northwest at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort
Huachuca, Corona De Tucson, Kartchner Caverns State Park, Canelo and
Madera Canyon.
This includes the following highways...
Route 82 between mile markers 25 and 61.
Route 83 between mile markers 13 and 51.
Route 90 between mile markers 300 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3177 11017 3147 11029 3166 11096 3195 11079
TIME...MOT...LOC 1854Z 131DEG 7KT 3173 11064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:00 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 1, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 1, 5:55 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 1, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 2, 11:54 AM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Aug 2, 12:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 40 min |
| Aug 2, 12:08 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Aug 2, 1:07 PM MST | Special Weather Statement | TWC | Graham | 38 min |
| Aug 2, 1:48 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 4 hr |
| Aug 2, 2:32 PM MST | Special Weather Statement | TWC | Greenlee | 43 min |
| Aug 2, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.